Vet Girl  VETgirl Blog

Serotonin syndrome in a dog secondary to 5-HTP toxicosis | VETgirl Veterinary Continuing Education Blog

In this VETgirl online veterinary continuing education blog, we discuss serotonin syndrome in a dog that was accidentally poisoned. One of the most common human medications resulting in serotonin syndrome in veterinary patients are selective serotonin reuptake inhibitors (SSRI), a class of antidepressant prescription medications. These drugs inhibit the re-uptake of serotonin at the presynaptic membrane, resulting in increased serotonin levels. Common brand names of SSRI antidepressants include Prozac, Paxil, or Zoloft. Keep in mind that other drugs can also cause serotonin syndrome. One such example is the over-the-counter, dietary supplement, 5-hydroxytryptophan (5-HTP). This medication is not a prescription SSRI antidepressant, but can also raise serotonin levels. Clinical signs of serotonin syndrome include: gastrointestinal (GI) signs (e.g., hypersalivation, vomiting, diarrhea, abdominal pain) and CNS signs (e.g., stimulation, mydriasis, tremors, seizures, hyperthermia secondary to tremoring and seizuring).

In this video, a 1.5-year-old, male neutered standard poodle presented after ingesting a lethal dose of 5-HTP. The owners came home to find their dog tremoring, foaming at the mouth, and acting extremely agitated. A chewed bottle of 5-HTP was also found in the house. Immediate treatment included intravenous access, fluid therapy, and an initial dose of acepromazine.

In general, treatment for 5-HTP toxicosis may include decontamination (e.g., emesis induction and administration of activated charcoal), as 5-HTP is readily absorbed from the GI tract. However, as this dog was already symptomatic, it was too late (and not safe) to decontaminate this patient.

Other treatment for serotonin syndrome includes sedation (e.g., with acepromazine or chlorpromazine), intravenous (IV) fluid therapy, blood pressure and electrocardiogram (ECG) monitoring, thermoregulation, muscle relaxants (for tremors; methocarbamol 22-55 mg/kg, IV, PRN), anticonvulsants (e.g., phenobarbital 4-16 mg/kg, IV, PRN; diazepam 0.25-0.5 mg/kg, IV, PRN), serotonin antagonists [e.g., cyproheptadine (1.1 mg/kg for dogs or 2-4 mg total per cat) PO or rectally q. 6-8], and supportive and symptomatic care. In general, the prognosis for serotonin syndrome from SSRI or 5-HTP toxicosis is excellent.

NOTE: Some brands of 5-HTP contain xylitol, so be sure to check the inactive ingredient list.

When in doubt, be sure to call the ASPCA Animal Poison Control Center for life-saving advice 24/7 as needed!

ASPCA Update_LOGO

Leave a Reply

Your email address will not be published. Required fields are marked *

From our Customers